Alert archive / Kansas / Tornado Warnings in 2018
Tornado Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 25, 2018, 5:26 PM CDT for Graham County, Norton County, Kansas. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 5:26 PM CDT (22:26 UTC)
- Expired
- Jul 25, 2018, 5:40 PM CDT
- In force
- 14 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:30 PM CDT | HAIL 0.25 | 2 Wsw Edmond, KS | PEA-SIZED HAIL AND 1.10 INCHES OF RAIN WITHIN THE LAST HOUR REPORTED VIA A TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -405 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
503
WFUS53 KGLD 252226
TORGLD
KSC065-137-252300-
/O.NEW.KGLD.TO.W.0023.180725T2226Z-180725T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
526 PM CDT WED JUL 25 2018
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Norton County in northwestern Kansas...
North central Graham County in northwestern Kansas...
* Until 600 PM CDT.
* At 526 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Edmond, or 14 miles south of Norton, moving
southeast at 5 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Edmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3963 9991 3968 9981 3959 9967 3952 9981
TIME...MOT...LOC 2226Z 321DEG 6KT 3962 9984
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
JN2 follow-up statements
997
WWUS53 KGLD 252237
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
537 PM CDT WED JUL 25 2018
KSC065-137-252300-
/O.CON.KGLD.TO.W.0023.000000T0000Z-180725T2300Z/
Norton KS-Graham KS-
537 PM CDT WED JUL 25 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTH
CENTRAL NORTON AND NORTH CENTRAL GRAHAM COUNTIES...
At 537 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Edmond, or 16 miles south of Norton, moving
southeast at 5 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Norton and north central Graham Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3960 9987 3963 9978 3959 9967 3952 9981
TIME...MOT...LOC 2237Z 321DEG 6KT 3961 9982
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
JN621
WWUS53 KGLD 252240
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
540 PM CDT WED JUL 25 2018
KSC065-137-252250-
/O.CAN.KGLD.TO.W.0023.000000T0000Z-180725T2300Z/
Norton KS-Graham KS-
540 PM CDT WED JUL 25 2018
...THE TORNADO WARNING FOR SOUTH CENTRAL NORTON AND NORTH CENTRAL
GRAHAM COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.
LAT...LON 3960 9987 3963 9978 3959 9967 3952 9981
TIME...MOT...LOC 2239Z 321DEG 6KT 3961 9982
$$
JNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 25, 2:27 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 25, 2:27 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
127 PM MDT Wed Jul 25 2018
.SHORT TERM...(This evening through Thursday)
Issued at 115 PM MDT Wed Jul 25 2018
A fairly high impact severe weather event is expected across much
of the area this afternoon and tonight. It will occur in two
rounds. The first round will develop along a cold front/outflow
boundary apparent on radar, which has stalled out roughly along
Interstate 70. Once the cap breaks, the environment will be
characterized by strong instability along/north of the front (up
to 3500 j/kg) and moderate to strong instability south of the
front, with deep layer shear of around 40kts. Upper forcing is
rather weak, with only the hint of shortwave trough coming over
the western ridge. Nonetheless, the frontal boundary should be
sufficient for convective initiation. Initial storms will be
capable of producing very large hail, damaging winds and perhaps
an isolated tornado near the surface boundary. Storm motions are
southeast at around 15kts with right movers more south also at
15kts, suggesting a limited flash flood threat, at least
initially. However, a second round of thunderstorms will develop
in the post frontal upslope regime in northeast Colorado and move
across most of the area this evening. These storms will probably
congeal into an MCS capable of producing widespread damaging wind
gusts and embedded storms capable of producing large hail. The
complex will be moving rather slowly and could continue well into
the overnight hours. With heavy rain from the complex occurring
over areas that may receive heavy rain from the afternoon storms,
issued a Flash Flood Watch, with good support from the ensemble
HRRR which shows storm total accumulations of 1-2 inches over much
of the Flash Flood Watch area through tonight.
After any lingering storms dissipate Thursday morning, expecting a
less active day. Surface front will be pushed well to the south by
the convection, leaving the local area with a broad, southeasterly
surface flow. Without the boundary for initiation, any storms will
be tied to development on the higher terrain to the west with
elevated heating. Upper forcing, if any, is lacking. Also, clouds
will keep temperatures only reaching the upper 70s to lower 80s,
limiting instability. So, only carrying some slight to chance pops
on western and northern fringes of the forecast area for Thursday
afternoon.
.LONG TERM...(Thursday night through Tuesday)
Issued at 1113 AM MDT Wed Jul 25 2018
As of 00Z Friday, the forecast begins with an actively-shifting
pattern due to recent frontal passage. The region is expected to
be situated between an upper-level ridge over the SW CONUS and a
longwave trough over the Great Lakes. Both the NAM and the GFS are
displaying moisture throughout the column from 1000mb - 300mb.
The upper-level ridge is expected to break down and give way to a
longwave trough and its associated frontal system by Monday at
00Z. 300mb.
Friday morning, a warm sector will form between the leeside
trough and the lingering stationary boundary over KS/OK. Friday's
PoPs indicate precipitation between 00Z and 06Z and again in the
evening and into Saturday morning. Most of Saturday appears to be
wet with precip extending into the early evening. SPC is
anticipating a slight risk for scattered severe storms to form due
to steep mid- level lapse rates, moderately high CAPE values, and
a "strong deep layer beneath 30-40kt northwesterly mid-level
flow." This trend is expected to continue for the remainder of the
weekend. After Sunday, the boundary transitions to a more
organized frontal system and it moves out and goes south, causing
the area to dry out, and no more precipitation is expected through
Wednesday. Higher pressure builds in and conditions become more
stable. Cloud cover is expected to clear out, wind speeds should
return to 10kt or less, and temps steadily rise into the upper
80s-lower 90s by the end of the period.
Friday's temperatures will be moderated by the recent frontal
passage from Wednesday. High temperatures are expected to be in
the high 70s - low 80s. Low temperatures are expected to be in the
upper 50s- lower 60s. Sunday evening will reach the upper 70s
across the entire area. We are not expected to heat up again
until Tuesday afternoon/evening with temps topping out in the
upper 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1136 AM MDT Wed Jul 25 2018
At KGLD...scattered thunderstorms will develop along a front which
will be near/just south of the terminal around 21-22z. Right now
thinking these will not impact operations but will continue to
monitor location of the front. Tonight...a cluster of
thunderstorms will move out of Colorado and into northwest Kansas.
These will impact the terminal with gusty winds/perhaps some large
hail/as they move through in the 03-05z time frame. Those storms
will continue to move out during the overnight hours. Towards
sunrise Thursday morning, patchy fog and low clouds may briefly
result in IFR conditions, improving by mid to late morning.
At KMCK...thunderstorm chances less certain as front has dropped
well south of the terminal. However, as storms develop to the
south may see outflow boundaries/mesoscale influences and cannot
rule out a thunderstorm impacting the terminal between 00z-06z
tonight. Towards sunrise Thursday morning, patchy fog and low
clouds may briefly result in IFR conditions, improving by mid to
late morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
027>029-041-042.
CO...Flash Flood Watch through late tonight for COZ090>092.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...SANDERSON
AVIATION...024Hazardous weather outlook, Jul 25, 2:06 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 106 PM MDT Wed Jul 25 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261915- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 106 PM MDT Wed Jul 25 2018 /206 PM CDT Wed Jul 25 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop this afternoon along a cold front located roughly along Interstate 70 and move southeast. Some of these storms will become severe with large to giant sized hail, damaging winds, flash flooding and perhaps a tornado. Tonight, a thunderstorm complex will move out of northeast Colorado and into the remainder of the area through the evening and overnight hours. Some of these storms may produce damaging wind gusts and large hail, as well as flash flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a marginal risk of severe thunderstorms across much of the area Friday and Friday night with a slight risk of severe weather from Yuma to Trenton northward. Locally heavy rainfall and the possibility of flash flooding will also exist. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 25, 2:03 PM CDT, 3 hours 23 minutes before
Special Weather Statement National Weather Service Goodland KS 203 PM CDT WED JUL 25 2018 NEZ081-251930- Red Willow NE- 203 PM CDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY UNTIL 230 PM CDT... At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near Cambridge, or 20 miles east of McCook, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Red Willow County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4014 10019 4035 10038 4035 10020 TIME...MOT...LOC 1902Z 327DEG 11KT 4028 10024 JN
Special weather statement, Jul 25, 3:33 PM CDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Goodland KS 333 PM CDT WED JUL 25 2018 NEZ081-252115- Red Willow NE- 333 PM CDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY UNTIL 415 PM CDT... At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near Medicine Creek Reservoir State Recreation Area, or 17 miles southeast of Curtis, moving southeast at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Red Willow County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4023 10020 4035 10038 4035 10020 TIME...MOT...LOC 2032Z 309DEG 11KT 4044 10031 JN
Special weather statement, Jul 25, 3:38 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
338 PM CDT WED JUL 25 2018
KSZ003-NEZ081-252115-
Decatur KS-Red Willow NE-
338 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Danbury, or 9 miles southeast of McCook, moving
southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Indianola, Danbury and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4011 10019 4003 10019 3991 10036 4010 10060
4024 10044
TIME...MOT...LOC 2038Z 308DEG 10KT 4012 10047
JNSpecial weather statement, Jul 25, 4:32 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
432 PM CDT WED JUL 25 2018
KSZ004-252215-
Norton KS-
432 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON COUNTY UNTIL
515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Norcatur, or 10 miles northwest of Norton, moving
southeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Norton and Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3969 9998 3984 10017 4000 10017 4000 9998
3996 9982
TIME...MOT...LOC 2131Z 297DEG 4KT 3990 10008
JNLocal storm report, Jul 25, 5:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL NORTON 39.84N 99.89W
07/25/2018 E0.88 INCH NORTON KS TRAINED SPOTTER
REPORT OF HEAVY RAIN AND NICKEL-SIZED HAIL
VIA A TRAINED SPOTTER.
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:46 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 11 hr |
| Jul 25, 4:32 PM CDT | Special Weather Statement | GLD | Norton | 43 min |
| Jul 25, 4:48 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 42 min |
| Jul 25, 5:12 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 33 min |
| Jul 25, 5:34 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 41 min |
| Jul 25, 5:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 40 min |
| Jul 25, 5:52 PM CDT | Special Weather Statement | GLD | Gove | 38 min |
| Jul 25, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 51 min |
| Jul 25, 6:13 PM CDT | Flash Flood Warning | GLD | Graham | 111 min |
| Jul 25, 6:23 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 37 min |
| Jul 25, 6:28 PM CDT | Flash Flood Warning | GLD | Gove | 58 min |
| Jul 25, 6:44 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 13 min |
Nearby
Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.